Aa
A
A
A
Close
Chiari Malformation Community
5.19k Members
Avatar universal

Addominal type migraines, loss of appetite and vision problems after a successful decompression

My son was diagnosed with insignificant Chiari by a radiologist at age 16. Little did we know when we wanted someone sho sees the condition regularly to assess him, the neurosurgeon at Johns Hopkins evaluated the MRI and his cerebral fluid was drastically diminished. Due to this, surgery was required.  He underwent successful decompression surgery 3 months later...now two yrs have passed and in one way, he is better off. His horrific headaches have stopped and his cerebral fluid is flowing and he wont be at risk of syrinx or other cerebral pressure.

Problem: where his brain was accustomed to living with no space, there is now an abundance of space. His migraines have switched to "abdominal type" and he bouts with nausea a lot. He has vision problems with convergence and explains that his brain feels "wound too tightly" and he then sees life in "snapshots"..ie, he sees blocks of vision when looking at things and his eyes fatigue after 15 min of reading.  His appetite is not good and in the last 2 yrs since surgery, he is 30 lb lighter.
One piece to the story is that he is an athlete that excels and was advised he could go back to playing football 6 months after surgery. He did so, which likely caused his problems to become worse. He suffered another concussion before quitting for good.
He is trying hyperbaric oxygen upon recommendation of a neurosurgeon (2nd opinion doctor to return to football). This doctor diagnosed his vision problems which are related to messaging between his brain and his eyes...although he has 20-40 vision. He was then referred to a behavioral optometrist who prescribed reading glasses and sees a neurologist for the other symptoms.
His life has changed for the worse since diagnosis and decompression, although his cerebellum is clearly not in the cord area which means he shouldn't have to have another surgery.
Does anyone have any advice or similar experiences?
7 Responses
620923 tn?1452919248
COMMUNITY LEADER
Hi and welcome to the Chiari forum.

I am so sorry to hear ur DS is still having issues and was advised going back to football would be ok...in MHO it is not something that one would be safe in doing....yes, we can return to many "normal" daily activities, playing such a contact sport is not what I would consider "normal".

Chiari is a life altering condition...surgery is not a cure and we can continue to have symptoms and issues after surgery....we do have to make sure it is not from a related condition....

Is ur DS on ne meds right now?

The biggest problem is the after care of PFD surgery...we need NL's that know about chiari and related conditions to help with this time period of care.

Did ur DS's drs rule out tethered cord?..IIH/PTC? Intra cranial hypertension?

We r happy to have u join us, but not happy for the reasons that bring u.

"selma"
Avatar universal
I can't give you any advice about chiari or post decompression surgery effects as I was recently diagnosed myself. However I'm very familiar with abdominal headaches. My daughter has this issue. Our doctor recommended keeping Zofran on hand and using it at the very first sign of nausea, also as soon as nausea shows take one prilosec a day for 14 days.

I am not a doctor and before starting any medication regimen you should consult your doctor but you might mention this to your doc and see what they say. It has worked wonders for my child.

Praying for your family.
Avatar universal
Thank you for your response. My son was prescribed zofran in the hospital postsurgery due to the nausea and vomiting being overwhelming even then and has used it intermittently for two yrs since surgery.

It has been a lifesaver for him! The only other med he takes is imiprimine as a profilacsis med to prevent the migraines, in whatever form they may come. This is found to work best for him after trying many meds to help him. We feel blessed that he only takes two meds but heartbroken that his he feels sick so many days.
We just became aware of the vision issues as #1 he has had his optic/intracranial pressure checked regularly and has neither, and #2 a typical optometrist saw no problem and reported him to have 20/40 vision.

It was actually a post-traumatic brain injury dr in Pittsburgh that runs a hyperbaric clinic that alerted us to his eyes...our son then described seeing life in "frames" when his brain feels "wound too tightly".  Definitely not a good thing! He has a followup with his well respected NL in a few more wks so we can ask

Just curious as to how old your daughter is since Abd Mig are typical in childhood and not so much adults (son is 18) from what I've read.

Tell me more about your diagnosis...has you ruled out Chiari in your daugher?
Nice to be able to share!
Avatar universal
Thank you for your response. My son was prescribed zofran in the hospital postsurgery due to the nausea and vomiting being overwhelming even then and has used it intermittently for two yrs since surgery. It has been a lifesaver for him! The only other med he takes is imiprimine as a profilacsis med to prevent the migraines, in whatever form they may come. This is found to work best for him after trying many meds to help him. We feel blessed that he only takes two meds but heartbroken that his he feels sick so many days.
We just became aware of the vision issues as #1 he has had his optic/intracranial pressure checked regularly and has neither, and #2 a typical optometrist saw no problem and reported him to have 20/40 vision.

If you don't mind, could you give me your age and background with Chiari Malformation?

Thanks again for your insight.
620923 tn?1452919248
COMMUNITY LEADER
U can click on my name and go to my profile page to read my journal on my chiari experience....



Could the symptoms be from the meds-Imipramine may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:

nausea
drowsiness
weakness or tiredness
excitement or anxiety
nightmares
dry mouth
skin more sensitive to sunlight than usual
changes in appetite or weight
constipation
difficulty urinating
frequent urination
blurred vision
changes in sex drive or ability
excessive sweating

Zofran-Ondansetron may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:

diarrhea
headache
constipation
weakness
tiredness
dizziness

I am finding some of my issues r med related.

"selma"
Avatar universal
my daughter has cerebral palsy and she is 12 diagnosed about 4-5 years ago. She has been looked at specifically for Chiari but if she starts to have any symptoms then of course we'll go from there.
Have an Answer?
Top Neurology Answerers
620923 tn?1452919248
Allentown, PA
987762 tn?1331031553
Australia
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease